Virginia, 2003

Hail and Damaging Winds in Virginia, May 10, 2003

May 10, 2003 · NWS LWX · 3 events in 3 counties and zones

Thunderstorms with hail and high winds moved through the West Central Virginia during the morning of the 10th. In Augusta County, penny sized hail fell in Fishersville.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Thunderstorms with hail and high winds moved through the West Central Virginia during the morning of the 10th. In Augusta County, penny sized hail fell in Fishersville. In Nelson County, trees were downed in Lovingston. In Albemarle County, trees were downed in Covesville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 10, 3:11 AM EST, 3 hours 19 minutes earlier.

Area forecast discussion, May 10, 3:11 AM EST, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
411 AM EDT SAT MAY 10 2003

SAT AND SAT NIGHT...SIMILAR TO FRIDAY...TODAY WILL FEATURE A MARINE
LAYR OF LOW CLDS AND FOG...MCS...A STALLED FRONT...AND A CHC OF SVR
WEATHER. AS FOR EARLY THIS MORNING...LOW CLDS AND GENRLLY 1-3SM FOG
ARE ALL ACROSS THE CWA. MODLS DO NOT REALLY HINT AT MARINE LAYR
STAYING IN PLACE TODAY WITH LIFTD INDEX VALS DROPPNG JUST BELOW ZERO
OVER ALL THE CWA BY AFTERNOON. TODAY INSTAB IS LIMITD BUT SHR AND
HELICTY ARE HIGH.

MCC DEVLPNG OVR W PENN IS MOVNG BRISKLY TWRDS THE AREA AND BASED ON
CURRNT MOVMNT SHOULD REACH THE MASON DIXON LINE AROUND 7AM NEAR HGR.
ALSO EVIDENT IS MCC BLOWING UP IN SE INDIANA. BETWEEN THOSE TWO AND
ANOTHER FORECAST BY THE AVN AROUND 00Z THINK WE SHOULD HAVE A BUSY
DAY ON RADAR WITH POSSIBLTY FOR SVR WX ONCE AGAIN. SPC HAS US UNDER
SLGHT RISK ONCE AGAIN.

TSTMS WILL LINGER INTO THE FIRST PART OF TNT...THEN ANOTHER BOUT
WITH SOME LOW CLDS AND FOG LATE SAT NIGHT.

KICKED AROUND A FLOOD WTCH FOR TODAY. LOOKING AT PRECIP AMOUNTS FROM
YESTERDAY....AMOUNTS GENRLLY LESS THAN HALF INCH. ALSO CHECKED STRM
TOTL PRECIP FROM THE 88D WHICH HAS A STRIPE OF 1 TO 2.5 INCH PRECIP
ACROSS OUR SW COUNTIES. WITH GOOD POTNL FOR IN/OH MCC TO REACH THIS
AREA WILL ISSUE A FFA FOR OUR SW FOUR COUNTIES. THINK ANY FLOODING
IN THE REST OF THE AREA WILL BE ISOLATED TO A COUPLE OF COUNTIES.

STRONG

.LATER PERIODS...SUN WL BE THE LAST DAY FOR BOOMERS...THEN CWFA
DRIES OUT. GDNC RELTVLY SIMLR ON TIMING CFP...ESSENTIALLY DRNG THE
AFTN. ETA DOES BTTR JOB DESTBLZG AMS AHD OF CDFNT. HWVR...ITS LLVL
WARM BIAS SEEMS TO BE PLAGUING IT. THINK THERE WL BE TOO MUCH DEBRIS
ARND TO JUSTIFY MAXT ARND 90...NOR DO I BELIEVE DEWPTS WL EXCEED
70F.  IF IT DID...THEN SIG INSTAB WL BE PRESENT W/ STRNG LLVL
FRONTOGENETIC FORCING AND MODEST DIVGNC ALFT...WHICH WUD RSLT IN A
BIG-TIME SQLN. BELIEVE THERE WL BE PRTL CLRG AHD OF CDFNT...WHICH WL
AIDE IN TSTM DVLPMNT. WNDFIELD WL BE STRNG...LLVL CNVGNC GOOD...AND
AMS UNSTBL ENUF FOR A VRY ACTV RADAR IN THE AFTN. WL FCST LIKELY
POPS...AND MAXT BTWN MET AND MAV. BEST POTL WL BE TO THE E OF THE
BLURDG SINCE THIS AREA WL HV LONGEST OPPORTUNITY TO CLR/WRM/DSTBLZ.

GOOD CAA SUN NGT...WHICH WL PROMOTE A DECENT BRZ...AND A NOTABLE CHG
IN AMS. H8 NEAR 0C LURKING NEAR GRTLKS MON INVOF CLSD UPR LO.
VORT/COLD POOL BUMPING INTO WRN RDGS MON...BUT WL KEEP UNMENTIONABLE
POPS /10S-20S/ FOR NOW. THERE WL BE A FAIR AMT OF SC THO. WNDS UP TO
30 KT 1500 FT OFF THE DECK...SO A GOOD BRZ WL CONT THRU DAY...AND
SCA CONDS ON THE WATER.  THRAFTR...QUIET WK AHD...W/ HIPRES CRESTING
BY WED.

HTS

.LWX...
DC...NONE.
MD...NONE.
VA...FLOOD WATCH FOR TODAY AND TONIGHT FOR ZONES VAZ021...VAZ025...
VAZ036>037.
WV...NONE.
Hazardous weather outlook, May 10, 4:10 AM EST, 2 hours 20 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-101700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
510 AM EDT SAT MAY 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY

TWO CONVECTIVE COMPLEXES WILL BE CROSSING THE AREA TODAY. THE FIRST
AREA WILL MOVE FROM NORTHWEST TO SOUTHEAST THIS MORNING. THE SECOND
AREA WILL MOVE THROUGH THIS EVENING. LARGE HAIL AND DAMAGING WINDS
ARE THE BIGGEST THREATS FROM THESE SYSTEMS. HEAVY RAINFALL AND
NUMEROUS LIGHTNING STRIKES WILL ALSO OCCUR.

HIGHLAND...AUGUSTA...NELSON...AND ALBEMARLE COUNTIES...INCLUDING THE
CITIES OF STAUNTON...WAYNESBORO...AND CHARLOTTESVILLE ARE UNDER A
FLOOD WATCH. DUE TO YESTERDAYS RAINFALL...ADDITIONAL HEAVY RAIN MAY
CAUSE LOCAL FLOODING PROBLEMS.

.DAYS TWO THROUGH SEVEN...

ADDITIONAL STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ALONG WITH A
COLD FRONT CROSSING THE AREA SUNDAY. THIS FRONT WILL REACH THE
DELMARVA BY EARLY EVENING. THUS...LOCATIONS EAST OF THE BLUE RIDGE
HAVE THE GREATEST THREAT OF RECEIVING SEVERE WEATHER. DAMAGING WINDS
AND LARGE HAIL WILL BE THE CONCERNS.

NO HAZARDOUS WEATHER IS ANTICIPATED MONDAY THROUGH FRIDAY AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.

HTS

In the hours before

Special weather statement, May 10, 3:44 AM EST, 2 hours 46 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-101645-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
444 AM EDT SAT MAY 10 2003

THERE IS A SLIGHT RISK OF SEVERE WEATHER TODAY OVER CENTRAL AND
WESTERN MARYLAND...THE DISTRICT OF COLUMBIA...NORTHERN AND CENTRAL
VIRGINIA...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. THE POTENTIAL
EXISTS FOR SEVERE THUNDERSTORMS TODAY. THE MAIN THREAT FROM THESE
STORMS WILL BE LARGE HAIL AND STRONG WINDS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

SKYWARN ACTIVATION MAY BE NEEDED LATER TODAY.

STRONG
Special weather statement, May 10, 4:40 AM EST, 1 hour 50 minutes before
MDZ002-003-WVZ051-101015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
540 AM EDT SAT MAY 10 2003

AT 540 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
NORTH OF FLINTSTONE...MOVING SOUTHEAST AT 30 MPH. THIS STORM WILL BE
CAPABLE OF PRODUCING HAIL AND WIND GUSTS TO 50 MPH. THE COMMUNITIES
OF BERKELEY SPRINGS AND HANCOCK WILL BE AFFECTED BY THIS STORM
THROUGH 615 AM EDT.

STRONG
Special weather statement, May 10, 5:30 AM EST, 1 hour before
WVZ048-049-054-055-101100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
630 AM EDT SAT MAY 10 2003

AT 630 AM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE FROM ELKINS TO MORGANTOWN...MOVING EAST AT 55 MPH. THESE
STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 40
MPH. THE COMMUNITIES OF BAYARD...MOOREFIELD...PETERSBURG AND MATHIAS
WILL BE AFFECTED BY THESE STORMS THROUGH 700 AM EDT.

STRONG
Special weather statement, May 10, 5:52 AM EST, 38 minutes before
VAZ021-025-101115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
652 AM EDT SAT MAY 10 2003

AT 652 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES
WEST OF DEERFIELD...MOVING EAST AT 50 MPH. THIS STORM WILL BE CAPABLE
OF PRODUCING SMALL HAIL AND WIND GUSTS TO 50 MPH. THE COMMUNITIES OF
CRIMORA...STAUNTON...WAYNESBORO AND SHERANDO WILL BE AFFECTED BY THIS
STORM THROUGH 715 AM EDT.

STRONG

The radar

The Sterling radar (KLWX), 161 km away, was scanning. The volume nearest the first event began at 11:31 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Augusta

When
May 10, 6:30 AM EST
Where
Augusta County, Fishersville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.100, -78.967

Penny sized hail fell.

Thunderstorm Wind, Nelson

When
May 10, 6:55 AM EST
Where
Nelson County, Lovingston
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
TRAINED SPOTTER
Coordinates
37.767, -78.883

Trees were downed.

Thunderstorm Wind, Albemarle

When
May 10, 7:00 AM EST
Where
Albemarle County, Covesville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
TRAINED SPOTTER
Coordinates
37.883, -78.717

Trees were downed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5372415, 5372416, 5372417.